Alert archive / Wisconsin / Special Weather Statements in 2020

Special Weather Statement, NWS Green Bay, WI

August 8, 2020Lincoln County, Oneida County, Vilas County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Aug 8, 2020, 4:13 AM CDT for Lincoln County, Oneida County, Vilas County, Wisconsin. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2020, 4:13 AM CDT (09:13 UTC)
Expired
Aug 8, 2020, 5:45 AM CDT
In force
92 min
Issued by
NWS Green Bay, WI

Counties Lincoln County, WI, Oneida County, WI, Vilas County, WI

The radar

The Marquette radar (KMQT), 143 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.2 hours before the alert went out and 366 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted.

111 
WWUS83 KGRB 080913
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
413 AM CDT Sat Aug 8 2020
 
WIZ005-010>012-018-019-081045-
Langlade WI-Vilas WI-Florence WI-Oneida WI-Forest WI-Lincoln WI-
413 AM CDT Sat Aug 8 2020

...STRONG THUNDERSTORMS MOVING ACROSS NORTH-CENTRAL WISCONSIN EARLY 
THIS MORNING...

At 413 AM CDT, Doppler radar was tracking strong thunderstorms along 
a line extending from 11 miles west of Paulding to near Boulder 
Junction to 6 miles northeast of Lac Du Flambeau to 9 miles 
northwest of Willow Lake to near Hawkins. Movement was east at 35 
mph.

Wind gust to 40 mph, frequent lightning and torrential rainfall can
be expected with the storms. Campers should consider seeking shelter 
until the higher winds and storms pass your area. 

Intense rainfall rates of 1 to 2 inches per hour will be possible 
with the storms, resulting in some urban street flooding and ponding 
of water on area highways. 

Strong thunderstorms will be near...
  Boulder Junction and Border Lakes Natural Area around 415 AM CDT.
  Johnson Lake Barrens Natural Area around 420 AM CDT.
  Willow Lake around 425 AM CDT.
  Rainbow Flowage around 435 AM CDT.
  Willow Reservoir around 440 AM CDT.
  Eagle River and Phelps around 455 AM CDT.
  Newbold and Kentuck Lake Campground around 505 AM CDT.
  Woodboro around 510 AM CDT.

Other locations impacted by these storms include Gagen, Luna-White
Deer Campground, Popple River Headwaters Natural Area, Bastile Lake
Natural Area, Kelly Lynn Bog Natural Area, Harshaw, Upper Buckatabon
Springs Natural Area, Otter Lake Campground, Trout Lake and Monico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4614 8909 4602 8882 4598 8864 4602 8853
      4598 8842 4573 8867 4551 8907 4518 9004
      4594 9004 4598 8993 4625 8966
TIME...MOT...LOC 0910Z 289DEG 29KT 4638 8942 4617 8959 4601 8977 4579
9017 4559 9075

$$

Eckberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 8, 4:05 AM CDT, 8 minutes earlier.

Area forecast discussion, Aug 8, 4:05 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
405 AM CDT Sat Aug 8 2020

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Sunday
Issued at 405 AM CDT Sat Aug 8 2020

Main issues to settle out in the short-term will be convection
trends and strength of any storms that develop. Additionally,
dangerous swimming conditions will develop this afternoon into
tonight along Lake Michigan.

Satellite imagery continues to show MCV sliding across northwest
WI/western U.P./western Lake Superior this morning as it shifts
slowly eastward. Radar shows widespread showers and thunderstorms in
a similar area with a line sagging to the south toward central WI. A
few north/south oriented showers/storms have also developed across
northeast WI in an area of moisture convergence, on the nose of
stronger moisture transport. These have been very heavy rain
producers so far with close to 2 inches being observed upstream to
the south of Duluth. Temps are generally running in the 60s with
dewpoints in the upper 50s to around 60 across northeast WI.

Today: A MCV will continue to shift eastward across the U.P. this
morning. This will keep an increased chance of showers and
thunderstorms around the area through at least mid morning. This
would be between 12Z and 18Z, slowly diminishing from the south and
west. During the afternoon hours, subsidence behind the the MCV and
some capping in place across at least the southern part of the area
should allow for a decrease in the shower and thunderstorm activity.
The chance of storms can't be completely ruled out during the
afternoon hours as several boundaries will likely be in place across
the area, which may help to touch off some isolated storms. Hi-RES
model guidance has widely varying solutions to how the scenarios
will play out today and much of this depends on where the outflow
boundaries set up.

The HRRR has been the better performing model early this morning,
which would suggest the showers and storms stay fairly close to the
U.P. border this morning and then develop in a more scattered nature
this afternoon. The latest NAMNest has also aligned with this idea.
MUCAPE is expected to increase during the afternoon hours with
models showing around 2000-3000 J/kg. Shear values are progged to be
around 20 kts behind the departing MCV, which would lend support for
pulse-type thunderstorms this afternoon. The main threat from the
storms would be very heavy rainfall, hail and gusty winds. SPC has
outlooked much of the area with a Marginal Risk of severe weather
today. Temperatures may be slow to increase this morning with
additional cloud cover lingering; however, breaks in the clouds
during the afternoon should allow most locations to warm into the
low to mid 80s with dewpoints increasing to the mid to upper 60s. It
will definitely feel more muggy during the day! The southerly flow
across Lake Michigan will also allow waves to build along the Lake
Michigan shoreline and will lead to dangerous swimming conditions
Saturday afternoon. The Beach Hazard Statement will continue from
this afternoon into this evening.

Tonight: The MCV/shortwave is expected to be well west of the area
this evening, which will likely allow continued subsidence across
the area. Mid-level ridging will help to decrease chances of
showers/storms even further this evening through the overnight
hours. In fact, most locations will see little to no showers/storms
tonight under partly cloudy skies as a temperature inversion sets up
ahead of a warm front. There is a small possibility that an elevated
shower or storm could pop up ahead of the front, but the possibility
is expected to be fairly low as previously mentioned. Dewpoints will
increase across the area, with much of the area seeing upper 60s!
Overnight lows will be warm as well, in the upper 60s for most
locations.

Sunday: Models keep the temperature inversion in place across the
area through much of the morning hours as a warm front lifts to the
U.P. border. This should keep fairly quiet conditions in place
across the area under partly cloudy skies, although several of the
model keep a fair amount of clouds around the area. It is possible
that an elevated shower/storm could develop along the warm front;
however, the best chance looks to be in the afternoon. This will be
as a shortwave/MCS pushes into the area between 18Z and 00Z.
Although there are very differing solutions for the afternoon hours
with a few of the models showing little to nothing happening
(largely due to capping between 700-800mb). Current thinking is that
a complex of thunderstorms would likely ride along or near the
aforementioned warm front impacting north-central and possibly
central WI late in the afternoon before spreading eastward across
the rest of the area. Overall coverage continues to be a bit
uncertain at this point. Where convection does initiate, models are
painting out around 2500-3500 J/kg of MUCAPE during this time period
with direction shear ahead of and under the shortwave around 25-35
kts. Fairly steep mid-level lapse rates (around 8C/km) along with
fairly strong winds in the lower levels of the atmosphere will
likely lead to a damaging wind threat along with hail potential. SPC
has placed most of the area under a Slight Risk of severe storms for
Sunday afternoon into Sunday evening. PWATs are expected to remain
in the 1.5-2 inch range across the area, which will lead to very
heavy rainfall potential under any of the storms. High temperatures
are expected to be in the mid to upper 80s. Dewpoints running in the
upper 60s to low 70 will make it feel very muggy!.

.LONG TERM...Sunday Night Through Friday
Issued at 405 AM CDT Sat Aug 8 2020

Zonal flow at 500mb will continue into the latter half of next
week. Temperatures through much of the period will continue to
run above normal. Low humidity is expected Tuesday into Wednesday,
then dewpoints will be on the increase late in the week.

For Sunday night into Monday morning, a cold front will slowly
move across the region. Showers and thunderstorms Sunday afternoon
will continue into Sunday night. 0-6 km shear is 25 to 30 knots,
so the risk of severe weather will continue into the evening.
Overnight, instability should wane although with the front moving
across the area the risk of severe weather will be very low. The
showers and storms will come to an end Monday afternoon as high
pressure builds into the region.

For Tuesday morning, low temperatures may dip into the upper 40s
at our typical cold spots across northern Wisconsin with 50s
elsewhere. Temperatures should rebound back to around 80. High
pressure will remain in control of the weather through Wednesday.
Timing differences develop on how quick the precipitation
returns. Will go with the dry ECMWF/Canadian model solution for
Wednesday. The latest run of the ECMWF/Canadian models would also
keep Thursday dry. Will continue the current small pop for now.
Later shifts may be able to remove it if the model trends
continue. No changed made to the Friday forecast for now.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1059 PM CDT Fri Aug 7 2020

Mid clouds will continue to thicken and lower ahead of an MCV
approaching from Minnesota. CAMS models continue to predict that
this system will track through the area later tonight into
Saturday morning, although a bit later than previously predicted
as the system has had issues getting going. Although there are
still doubts on how far south the system will make it, the models
seem fairly insistent on the system at least making it through
central Wisconsin. Therefore will keep the previous TAFs but
update the timing a bit to reflect the later arrival. Conditions
are expected to fall to IFR/MVFR with this activity. Once this
activity tracks east of the area the weather should remain quiet
for the rest of the morning and into the afternoon hours on
Saturday.
&&

.MARINE...
Issued at 405 AM CDT Sat Aug 8 2020

Hazardous conditions for small craft and dangerous swimming
conditions are expected to develop this afternoon as south winds
increase to 15 to 25 kts in the late morning and afternoon. Waves
will build to 4-7 feet on Lake MI and to 2-4 feet on the bay,
peaking in the late afternoon and early evening. Small craft
advisories and beach hazard statements have been issued.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from 10 AM CDT this morning through late
tonight for WIZ022-040-050.
&&

SHORT TERM.....Cooley
LONG TERM......Eckberg
AVIATION.......Kurimski
MARINE.........Cooley
Hazardous weather outlook, Aug 7, 3:02 PM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
302 PM CDT Fri Aug 7 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-082015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
302 PM CDT Fri Aug 7 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms will be possible late tonight across mainly north-
central and central Wisconsin. The main threat with any
thunderstorms will be gusty winds and heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms will be possible Saturday through Monday. Any
storms that develop will be capable of producing heavy downpours.
The greatest threat for organized severe weather appears to be
late Sunday afternoon and Sunday evening. Damaging winds, large
hail, torrential rainfall and localized flooding will be possible
during this period.

Dangerous swimming conditions are expected to develop along the
Lake Michigan shoreline Saturday and Saturday night. A Beach
Hazard Statement has been issued.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation should not be needed tonight.

LMZ521-522-541>543-082015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
302 PM CDT Fri Aug 7 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

South winds gusting over 25 knots and building waves will result
in conditions hazard to small craft Saturday and Saturday night.
Small Craft Advisories have been issued.

Thunderstorms will be possible from Saturday through Monday. Any
thunderstorms that develop will pose a hazard to boaters on the
lake and bay. The greatest threat of organized severe weather
appears to be late Sunday afternoon and Sunday night.

Bersch/Kieckbusch

In the hours before

Special weather statement, Aug 8, 1:52 AM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Green Bay WI
152 AM CDT Sat Aug 8 2020

WIZ005-080815-
Vilas WI-
152 AM CDT Sat Aug 8 2020

...STRONG THUNDERSTORMS ACROSS NORTHWEST WISCONSIN WILL MOVE
INTO VILAS COUNTY THIS MORNING...

At 151 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Madeline Island to near Drummond to near
Gordon to near Willow River. Movement was east at 30 mph.

The storms are expected to enter western Vilas County between 330 AM
and 430 AM CDT.

Wind gusts to around 40 mph, frequent lightning and torrential
rainfall will be possible with the storms. The eastward movement of
the storms could cause training storms resulting in torrential
rainfall and localized flooding of roads and possibly some basement
flooding.

These storms will move across Vilas County, including the following
locations...Van Vliet Hemlocks Natural Area, Land O Lakes, Nixon
Lake Natural Area, Trout Lake, Manitowish Waters, Dunn Lake Natural
Area, Presque Isle and High Lake Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4615 8915 4613 8917 4596 8970 4598 8993
      4630 8993
TIME...MOT...LOC 0643Z 282DEG 27KT 4684 9068 4637 9116 4624 9175 4636
9291

Eckberg
Special weather statement, Aug 8, 3:04 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Green Bay WI
304 AM CDT Sat Aug 8 2020

WIZ005-010-080930-
Vilas WI-Oneida WI-
304 AM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VILAS AND NORTHWESTERN
ONEIDA COUNTIES UNTIL 430 AM CDT...

At 305 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gile to 7 miles south of Upson to 7 miles
west of Glidden to near Chippewa Flowage East to near Stone Lake.
Movement was east at 35 mph.

The thunderstorms may produce wind gusts to around 40 mph, frequent
cloud to ground lightning strikes and torrential rainfall. Campers
should consider seeking safe shelter until the strong winds and
storms pass. Wind gusts up to 40 mph could also cause a few small
tree branches to break along with a few power outages possible.

The storms may also train over the same area for a few hours,
resulting in torrential rainfall with rainfall amounts in a few
spots of 1 to 2 inches. Localized street flooding and basement
flooding is possible due to the intense rainfall rates.

Strong thunderstorms will be near...
  Winchester around 345 AM CDT.
  Rice Creek Natural Area around 355 AM CDT.
  Lac Du Flambeau and Border Lakes Natural Area around 400 AM CDT.
  Boulder Junction around 405 AM CDT.
  Johnson Lake Barrens Natural Area around 415 AM CDT.
  Squirrel Lake around 430 AM CDT.

Other locations impacted by these storms include Van Vliet Hemlocks
Natural Area, Sayner, Land O Lakes, Nixon Lake Natural Area, Trout
Lake, Manitowish Waters, Dunn Lake Natural Area, Presque Isle, High
Lake Natural Area and Star Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4616 8919 4592 8969 4579 9004 4598 9005
      4598 8993 4630 8993
TIME...MOT...LOC 0759Z 277DEG 32KT 4640 9024 4627 9045 4612 9072 4598
9108 4579 9155

Eckberg
Special weather statement, Aug 8, 4:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
413 AM CDT Sat Aug 8 2020

WIZ005-010>012-018-019-081045-
Langlade WI-Vilas WI-Florence WI-Oneida WI-Forest WI-Lincoln WI-
413 AM CDT Sat Aug 8 2020

...STRONG THUNDERSTORMS MOVING ACROSS NORTH-CENTRAL WISCONSIN EARLY
THIS MORNING...

At 413 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Paulding to near Boulder
Junction to 6 miles northeast of Lac Du Flambeau to 9 miles
northwest of Willow Lake to near Hawkins. Movement was east at 35
mph.

Wind gust to 40 mph, frequent lightning and torrential rainfall can
be expected with the storms. Campers should consider seeking shelter
until the higher winds and storms pass your area.

Intense rainfall rates of 1 to 2 inches per hour will be possible
with the storms, resulting in some urban street flooding and ponding
of water on area highways.

Strong thunderstorms will be near...
  Boulder Junction and Border Lakes Natural Area around 415 AM CDT.
  Johnson Lake Barrens Natural Area around 420 AM CDT.
  Willow Lake around 425 AM CDT.
  Rainbow Flowage around 435 AM CDT.
  Willow Reservoir around 440 AM CDT.
  Eagle River and Phelps around 455 AM CDT.
  Newbold and Kentuck Lake Campground around 505 AM CDT.
  Woodboro around 510 AM CDT.

Other locations impacted by these storms include Gagen, Luna-White
Deer Campground, Popple River Headwaters Natural Area, Bastile Lake
Natural Area, Kelly Lynn Bog Natural Area, Harshaw, Upper Buckatabon
Springs Natural Area, Otter Lake Campground, Trout Lake and Monico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4614 8909 4602 8882 4598 8864 4602 8853
      4598 8842 4573 8867 4551 8907 4518 9004
      4594 9004 4598 8993 4625 8966
TIME...MOT...LOC 0910Z 289DEG 29KT 4638 8942 4617 8959 4601 8977 4579
9017 4559 9075

Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:52 AM CDTSpecial Weather StatementGRBVilas83 min
Aug 8, 3:04 AM CDTSpecial Weather StatementGRBVilas86 min
Aug 8, 5:18 AM CDTSpecial Weather StatementGRBFlorence, Forest, Langlade, Lincoln57 min
Aug 8, 6:05 AM CDTSpecial Weather StatementGRBMarathon, Marinette, Menominee, Shawano40 min
Aug 8, 6:49 AM CDTSpecial Weather StatementGRBDoor, Marinette, Menominee, Oconto, Shawano56 min

Nearby

Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.